In early January, two patients undergoing kidney dialysis at St. Louis Children’s Hospital had sudden, life-threatening allergic reactions that caused their eyes, lips and tongues to swell, raised their heart rates and dropped their blood pressures dangerously low.
After the dialysis staff treated the children with medication to relieve the symptoms, they called Alexis M. Elward, M.D., assistant professor of pediatrics and an infectious diseases specialist at the hospital, who jumped into action to determine the cause. Little did she know it would spark an international investigation and a recall of a common blood thinner from the market.
In November 2007, there were similar reactions in two patients in the dialysis center who had just been connected to the dialysis machines. At that time, the staff thought the reaction was due to a chemical called ethylene oxide used to sterilize the dialysis equipment and a common cause of allergic reactions in dialysis patients. The staff changed chemicals used to sterilize the equipment, the machines and their tubing to eliminate any traces of ethylene oxide.
So on that January Friday afternoon, when two patients had similar reactions, Elward thought that it was some kind of chemical causing the reaction, with ethylene oxide still at the top of the list. A team of about 15 people convened and worked late recording lot numbers on medications and chemicals, taking cultures of water sources and reviewing policies and procedures. In a literature search of similar incidents at other dialysis centers, Elward found that one possible cause was heparin, a drug used to prevent blood clotting and a common cause of allergic reactions in dialysis patients.
Despite the late hour, Elward and the team posted warnings about the reactions on several pediatric and dialysis listservs, reported the event to the U.S. Food and Drug Administration (FDA) and contacted the Centers for Disease Control and Prevention (CDC) and the Missouri Department of Health and Senior Services.
“We have a good infrastructure in terms of our ability to do an investigation within the hospital,” Elward said. “We had resources at our fingertips and were able to use the partnership between Washington University and BJC to review the literature, contact the right people, do intense data collection from charts and look at this very systematically from an epidemiologic perspective. We also have such a good relationship with the local health department and federal authorities that we were able to get a good response from them after hours on a Friday.”
By the following Monday, FDA representatives were on site taking heparin samples. Elward also contacted Baxter International Inc., which manufactured the heparin. The dialysis clinic staff did a wholesale change of all equipment, water sources and medications — including using heparin from a different manufacturer — and relocated the clinic within the hospital.
The CDC posted warnings on a national listserv of dialysis units and soon received dozens of phone calls and e-mails from other centers nationwide reporting patients with similar reactions. Of all the patients reported to the CDC, three-fourths of them had been exposed to heparin. Since then, Baxter has recalled its heparin products in the United States and in several other countries.
“Dr. Elward’s swift launch into a cause for these reactions at St. Louis Children’s Hospital was exemplary,” said Alan L. Schwartz, Ph.D., M.D., the Harriet B. Spoehrer Professor and chairman of the Department of Pediatrics. “Her attention to detail helped the state and federal authorities in their investigations and likely protected other children receiving dialysis from having similar reactions.”
“Through tenacious investigations, Alexis Elward and her team uncovered a situation that has profound ramifications, raising questions about international production of pharmaceutical products and the role of the U.S. Food and Drug Administration,” said Gregory A. Storch, M.D., the Ruth L. Siteman Professor of Pediatrics and director of the Division of Infectious Diseases. “The success of the investigation was no accident. It reflected Dr. Elward’s extreme commitment to patient safety and the skill and strength of the infection-control teams from SLCH and the BJC Infection Control Consortium.”
Although the investigation into the cause of the reactions is still ongoing by state and federal agencies, in March, the FDA found traces of over-sulfated chondroitin sulfate in some heparin from Baxter International. However, it is still investigating whether the contaminant is cause for the adverse events.